Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 26, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2005, 2:36 PM CST for Jasper County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2005, 2:36 PM CST (20:36 UTC)
- Expired
- Mar 30, 2005, 3:00 PM CST
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 302037
SVRDMX
IAC099-302100-
/O.NEW.KDMX.SV.W.0026.050330T2036Z-050330T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CST WED MAR 30 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JASPER COUNTY IN CENTRAL IOWA.
* UNTIL 300 PM CST.
* AT 232 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEWTON...OR 34 MILES EAST OF DES MOINES...AND MOVING NORTHEAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN JASPER COUNTY...INCLUDING THE LOCATION OF KELLOGG.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY
EVENING FOR NORTHEASTERN IOWA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4173 9318 4162 9310 4171 9279 4185 9280
4185 9318
$$
DONAVON1 follow-up statement
000
WWUS53 KDMX 302059
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CST WED MAR 30 2005
IAC099-302108-
/O.EXP.KDMX.SV.W.0026.000000T0000Z-050330T2100Z/
JASPER IA-
258 PM CST WED MAR 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JASPER COUNTY HAS
BEEN ALLOWED TO EXPIRE...
AT 253 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
THE STORM PRODUCED PEA TO DIME SIZED HAIL NEAR GILMAN.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
LAT...LON 4173 9318 4162 9310 4171 9279 4185 9280
4185 9318
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:34 AM CST, 11 hours 2 minutes earlier.
Area forecast discussion, Mar 30, 3:34 AM CST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 AM CST WED MAR 30 2005 .DISCUSSION... PRIMARY CONCERN WL BE CONVECTIVE TRENDS AND SVR POTENTIAL TDA FOLLOWED BY WND AND LINGERING PCPN TNGT. CURRENT SITUATION HAS POTENT SHRT WV LIFTING ACRS KS WITH 110+KT SPEED MAX ROUNDING TROF INTO OH VLY. UPR LVL DVRG AHD OF TROF AND IN LEFT EXIT RGN OF JET SEGMENT AIDING UVM ACRS MO RVR VLY. XPC CONVECTION TO CONT EXPANDING THIS MRNG ACRS IA. FIRST AREA OF CONCERN WL BE WRN SXNS. QG FORCING MAX OVR NE AND LOBE INTO MO WL LIFT INTO IA SHRTLY ALG WITH NEGATIVE H7/H5 THETA-E LAPSE RATES ADVECTING NWD AS WELL. SOME THETA-E ADVCTN FM SIOUXLAND INTO MN...BUT MOST OF FORCING APPRS TO BE KINEMATIC AND ASSOCD WITH STG FRONTOGENETICAL RESPONSE AREA ON ERN FRINGE OF DEFORMATION ZN. THIS PCPN AREA SHOULD EXPAND AND WORK ITS WAY EWD ACRS NWRD 2/3RDS OF IA TDA. LOOKING FOR RAPID CONVECTIVE DVLPMT FARTHER E THIS MRNG. 08Z SFC ANLYS PLACES SFC LOW BTWN KRSL-KSLN AND MDLS BRING LOW TO FAR SERN CORNER OF NE JUST AFT 15Z. NAM ERODES CIN BY 15Z ACRS SWRN IA WITH MLCAPES AOA 600 J/KG...BUILDING TO AOA 1000 J/KG BY 18Z OVR ERN IA. THIS LOOK RESONABLE GIVEN MLCAPES ARE ALREADY AOA 500 J/KG APCHG MO RVR WITH CIN DOWN TO 75 J/KG...AND LTL CLOUD COVER S. SHEAR WL BE THE ONLY QUESTION. DEEP AND SHALLOW SHEAR ADEQUATE AT INITIATION FOR SUPERCELLS AND TORNADOES...BUT QUICKLY PUSHES EWD OUT OF FA BY 18Z SO SVR WINDOW LOOKS FAIRLY SMALL. LCL/LFC VALUES SEEM HIGH TOO SO ALTHOUGH THERE COULD BE AN ISOLD TORNADO...OUR BEST THREAT MAY BE HAIL AND WIND. TEMP WISE...AGN STAYED AOA HIGH END OF GUIDANCE WHICH IS GENERALLY NAM MOS. BECAUSE OF THIS THINKING...IOWA SVR WX AWARENESS WEEK TORNADO DRILL AND ASSOCD WATCH AND WRNG TESTS WL BE POSTPONED TIL TMRW. SAME TIMES AS SCHEDULED FOR TDA. XPC DEFORMATION ZN PCPN TO LINGER ACRS FA THRU MUCH OF NIGHT...SPCLLY NERN HLF SO HAVE RAISED POPS THRU CHC...LIKELY AND CATEGORICAL CATEGORIES FM S-N. EVEN HELD SLGT CHCS INTO FAR NERN PTNS EARLY TMRW. WND WISE...NICE ISALLOBARIC COUPLET INDICATED ACRS SFC FEATURES ATTM AND THIS SHOULD CROSS FA TNGT. ONLY THING HOLDING BACK ADVY WL BE ONGOING PCPN AND UVM WHICH COULD TEMPER FCST MIXING SOMEWHAT. WENT WITH HIGHER NAM MOS VALUES FOR WNDS. LTL WX IN LATER PDS BUT DID ADD MENTION OF SLGT CHCS THU NGT AS WEAK NW FLOW SHRT WV DROPS DOWN MO VLY. FOLLOWED BLEND OF GUIDANCE WITH TNGT THRU FRI WITH FOLLOWING XCPTNS...FCST SOUNDINGS WITH MIXING SUGGEST NUDGE TWRD HIGHER END OF GUIDANCE THU...AND LOWER END FRI. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
Hazardous weather outlook, Mar 30, 5:39 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CST WED MAR 30 2005 IAZ007-017-026>028-037>039-048>050-059>062-072>075-082>086-093>097- 311200- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS-DAVIS- DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO- WARREN-WAYNE-WORTH- 539 AM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE SOUTHEAST HALF OF IOWA...ALONG AND EAST OF A MOUNT AYR...TO ADEL...TO MASON CITY LINE. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE MORNING HOURS AND THEN BECOME MORE WIDESPREAD BY AFTERNOON. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS SHOULD END WITH ONLY SHOWERS ANTICIPATED DURING THE EVENING HOURS...BUT WEST TO NORTHWEST WINDS WILL INCREASE AND CONTINUE OVERNIGHT. SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH...AND LOCALLY HIGHER SPEEDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST WINDS OF 20 TO 30 MPH...AND GUSTS AGAIN TO 40 MPH OR HIGHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY DURING THE LATE MORNING AND AFTERNOON HOURS. IAZ004>006-015-016-023>025-033>036-044>047-057-058-070-071-081-092- 311200- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE- GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- TAYLOR-WEBSTER-WINNEBAGO-WRIGHT- 539 AM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE NORTHWEST HALF OF IOWA...ALONG AND WEST OF A BEDFORD...TO BOONE...TO FOREST CITY. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AND THEN BECOME MORE WIDESPREAD BY LATE MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT OF THUNDERSTORMS SHOULD END BY AFTERNOON WITH ONLY SHOWERS ANTICIPATED INTO THE EVENING HOURS. HOWEVER WEST TO NORTHWEST WINDS WILL INCREASE THIS AFTERNOON AND CONTINUE OVERNIGHT. SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH... AND LOCALLY HIGHER SPEEDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST WINDS OF 15 TO 25 MPH...AND GUSTS TO 35 MPH OR HIGHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SMALL
In the hours before
Local storm report, Mar 30, 1:29 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG 5 N GRUNDY CENTER 42.44N 92.77W
03/30/2005 GRUNDY IA LAW ENFORCEMENT
TWO SEMI TRUCKS BLOWN OVER AT JUNCTION OF HIGHWAY 2O AND
14.
&&
DREESELocal storm report, Mar 30, 1:50 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO 3 E MASON CITY 43.15N 93.14W
03/30/2005 CERRO GORDO IA TRAINED SPOTTER
3 BRIEF TORNADOES.
&&
DREESELocal storm report, Mar 30, 1:54 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
154 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TORNADO 1 E MASON CITY 43.15N 93.18W
03/30/2005 CERRO GORDO IA TRAINED SPOTTER
REPORTED BY 3 SPOTTERS
&&
DREESELocal storm report, Mar 30, 2:02 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
202 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 6 N BROOKLYN 41.82N 92.46W
03/30/2005 1.00 INCH POWESHIEK IA TRAINED SPOTTER
&&
DREESESpecial weather statement, Mar 30, 2:21 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 221 PM CST WED MAR 30 2005 IAZ028-039-050-310200- BLACK HAWK IA-BREMER IA-TAMA IA- THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO WATCH 104 AND HAS ISSUED TORNADO WATCH 106 UNTIL 8 PM CST FOR THE FOLLOWING AREAS IN IOWA THE NEW WATCH INCLUDES 3 COUNTIES IN CENTRAL IOWA TAMA IN NORTHEAST IOWA BLACK HAWK BREMER THIS INCLUDES THE CITIES OF...TAMA...WATERLOO AND WAVERLY IAZ007-027-038-310200- BUTLER IA-GRUNDY IA-WORTH IA- IN IOWA THE NEW WATCH INCLUDES 3 COUNTIES IN CENTRAL IOWA GRUNDY IN NORTH CENTRAL IOWA BUTLER WORTH THIS INCLUDES THE CITIES OF...NORTHWOOD... GRUNDY CENTER AND PARKERSBURG IAZ006-016>017-024>026-035>037-046>049-058>061-071>074-082>084- 093>095-302130- ADAIR IA-BOONE IA-CERRO GORDO IA-CLARKE IA-DALLAS IA-DECATUR IA-FRANKLIN IA-GREENE IA-GUTHRIE IA- HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-JASPER IA- LUCAS IA-MADISON IA-MARION IA-MARSHALL IA-POLK IA- RINGGOLD IA-STORY IA-UNION IA-WARREN IA-WAYNE IA- WEBSTER IA-WINNEBAGO IA-WRIGHT IA- THE NATIONAL WEATHER SERVICE HAS ALLOWED TO EXPIRE SEVERE THUNDERSTORM WATCH 103 FOR THE FOLLOWING AREAS IN IOWA THIS ALLOWS TO EXPIRE 27 COUNTIES IN CENTRAL IOWA BOONE DALLAS HAMILTON HARDIN JASPER MARSHALL POLK STORY WEBSTER IN NORTH CENTRAL IOWA CERRO GORDO FRANKLIN HANCOCK HUMBOLDT WINNEBAGO WRIGHT IN SOUTH CENTRAL IOWA CLARKE DECATUR LUCAS MADISON MARION RINGGOLD UNION WARREN WAYNE IN SOUTHWEST IOWA ADAIR IN WEST CENTRAL IOWA GREENE GUTHRIE THIS INCLUDES THE CITIES OF...EAGLE GROVE...HUMBOLDT...NEWTON... DES MOINES...MASON CITY...MOUNT AYR...OSCEOLA...JEFFERSON... CRESTON...BOONE...FORT DODGE...GARNER...IOWA FALLS... FOREST CITY...AMES...INDIANOLA...CORYDON...LAMONI... MARSHALLTOWN...KNOXVILLE...HAMPTON...WINTERSET...GREENFIELD... GUTHRIE CENTER...ADEL...CHARITON AND WEBSTER CITY MYERS
Special weather statement, Mar 30, 2:30 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CST WED MAR 30 2005 IAZ062-075-085>086-096>097-302130- APPANOOSE IA-DAVIS IA-MAHASKA IA-MONROE IA- POWESHIEK IA-WAPELLO IA- THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 104 FOR THE FOLLOWING AREAS IN IOWA THIS CANCELS 6 COUNTIES IN CENTRAL IOWA POWESHIEK IN SOUTH CENTRAL IOWA APPANOOSE MAHASKA MONROE IN SOUTHEAST IOWA DAVIS WAPELLO THIS INCLUDES THE CITIES OF...ALBIA...OTTUMWA...BLOOMFIELD... CENTERVILLE...GRINNELL AND OSKALOOSA IAZ007-027>028-038>039-050-310200- BLACK HAWK IA-BREMER IA-BUTLER IA-GRUNDY IA-TAMA IA- WORTH IA- TORNADO WATCH NUMBER 106 REMAINS VALID UNTIL 8 PM CST FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 6 COUNTIES IN CENTRAL IOWA GRUNDY TAMA IN NORTH CENTRAL IOWA BUTLER WORTH IN NORTHEAST IOWA BLACK HAWK BREMER THIS INCLUDES THE CITIES OF...NORTHWOOD...GRUNDY CENTER...TAMA... WATERLOO...WAVERLY AND PARKERSBURG MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:38 AM CST | Severe Thunderstorm Warning | DMX | Kossuth | 22 min |
| Mar 30, 4:24 AM CST | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
| Mar 30, 9:21 AM CST | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 45 min |
| Mar 30, 10:00 AM CST | Severe Thunderstorm Warning | DMX | Ringgold | 45 min |
| Mar 30, 10:58 AM CST | Severe Thunderstorm Warning | DMX | Wayne | 47 min |
| Mar 30, 11:20 AM CST | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Mar 30, 11:24 AM CST | Severe Thunderstorm Warning | DMX | Calhoun | 36 min |
| Mar 30, 11:31 AM CST | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Mar 30, 12:06 PM CST | Severe Thunderstorm Warning | DMX | Story | 24 min |
| Mar 30, 12:13 PM CST | Tornado Warning | DMX | Webster | 32 min |
| Mar 30, 12:43 PM CST | Tornado Warning | DMX | Hamilton, Webster | 32 min |
| Mar 30, 12:55 PM CST | Severe Thunderstorm Warning | DMX | Dallas | 50 min |
| Mar 30, 12:55 PM CST | Tornado Warning | DMX | Wright | 35 min |
| Mar 30, 1:21 PM CST | Severe Thunderstorm Warning | DMX | Butler | 39 min |
| Mar 30, 1:33 PM CST | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Mar 30, 1:43 PM CST | Tornado Warning | DMX | Cerro Gordo | 32 min |
| Mar 30, 1:46 PM CST | Severe Thunderstorm Warning | DMX | Bremer | 44 min |
| Mar 30, 1:51 PM CST | Tornado Warning | DMX | Worth | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.